Mathematical Research Letters

Volume 1 (1994)

Number 6

Monopoles and four-manifolds

Pages: 769 – 796



Edward Witten (Institute for Advanced Study)


Recent developments in the understanding of $N=2$ supersymmetric Yang-Mills theory in four dimensions suggest a new point of view about Donaldson theory of four manifolds: instead of defining four-manifold invariants by counting $SU(2)$ instantons, one can define equivalent four-manifold invariants by counting solutions of a non-linear equation with an abelian gauge group. This is a “dual” equation in which the gauge group is the dual of the maximal torus of $SU(2)$. The new viewpoint suggests many new results about the Donaldson invariants.

Full Text (PDF format)